Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 2, 2023, 5:07 PM EDT for Cass County, Miami County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2023, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 2, 2023, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:35 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 2, 3:35 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 335 PM EDT Sun Jul 2 2023 .SYNOPSIS... Issued at 143 PM EDT Sun Jul 2 2023 Slow moving showers and thunderstorms are expected to dot the area through tonight. Rainfall rates in excess of 1 inch per hour are likely. Rain gradually tapers off from west to east late tonight. && .UPDATE... Issued at 333 PM EDT Sun Jul 2 2023 Severe thunderstorm watch in effect offers low confidence on coverage of severe thunderstorms capable of producing damaging wind gusts and hail. Our overall environment is marginal especially compared to our neighbors to the south. A stout shortwave is indeed nosing in and is responsible for a line of storms over northwest Indiana, but even this is showing some decline, likely due to lackluster effective shear. Alternatively, South Bend did record a 38 knot wind gust. Dew points are juiced and MLCAPE is plentiful near 1,000 to 1,500 j/kg. Mid- level lapse rates at or below 6C/km are too marginal, though low- level lapse rates are promising near 7.5C/km thus favoring a non- zero damaging wind threat. Storms so far have flared up, but then declined with 50dBz cores struggling to reach 20k FT. All this results in a low- confidence forecast for the coverage of storms this afternoon. && .SHORT TERM...(This Evening through Monday) Issued at 143 PM EDT Sun Jul 2 2023 Dry slot was nosing in over southern IL and western IN late this morning, suppressing rain activity. CAPE profiles ahead of a cold front approaching the IL-IN state line, co-located with a stout shortwave aloft, will spark isolated showers and storms along and south of US 30. Shear profiles are poor, but low-level lapse rates near 9C/km suggest a non-zero damaging wind threat (like yesterday) from the tallest, strongest, storms. There may be some hope (dry time) for fireworks tonight outside of scattered showers/storms. Heavy rain is the much greater concern, especially toward northwest IN and southwest MI where the pivot point will be for the surface low. Impressive rain rates and totals have been noted over Chicagoland where a flash flood warning was hoisted for a time. Many locations are receiving a month's worth of rain in less than 12 hours. The latest high-res guidance suggest the heaviest rain totals will be over the lake and spreading into Chicagoland. Therefore, our forecast area may be spared. However, with the low tracking to the ENE, I do expect some heavy rain to skirt the aformentioned part of the forecast area. Heavy rain tapers off from west to east through tonight as the low slowly exits. Forecast rainfall totals will be highly variable, but 1" seems possible toward Lake Michigan and southern Michigan where rain has dominated today, with the rest of the forecast area generally seeing 0.25 to 0.50 inches. Your results will vary. Some showers may linger into Monday west of I-69 as impulses from the upper-level low linger. && .LONG TERM...(Monday Night through Sunday) Issued at 143 PM EDT Sun Jul 2 2023 Warm and drier conditions are generally expected through Wednesday. There are non-zero chances for afternoon pop-up storms Monday (see above) and Tuesday afternoon as embedded vortices pass over the ridge centered over the Mid-Mississippi River Valley, but coverage should be very sparse due to overall subsidence in the region and moisture locked up somewhat over the Southeast US. Wednesday evening, a cold front moves through the region bringing showers and storms, followed by highs near or just shy of 80 degrees Thursday. The severe weather environment ahead of the cold front can be characterized by high CAPE and low shear. High pressure sets in overhead promoting cooler and drier conditions for the rest of the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 131 PM EDT Sun Jul 2 2023 Low pressure system over the southwestern portion of the tear drop of lake Michigan was producing rain and weak thunderstorms this morning and is slowly propagates eastward through this period. As a result, expect showers and weak thunderstorms to continue to be possible at times especially at SBN in the first portion of the forecast period. Some possibility is there that FWA is just enough south to remain out of the precip chance. Expect this to reduce flight conditions to IFR as it moves through. Could also see some fog form towards the end of the taf period as CAA overtakes places where it has rained. Some clearing for SBN may be possible towards the tail end of this taf period as the low pushes east of SBN and the suppression behind it takes over there. Winds are expected to slowly veer from southwest to northerly with the progression of the low through the period with gusts staying below 20 kts. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Brown SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 2, 2:09 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 209 PM EDT Sun Jul 2 2023 INZ005>009-012>014-020-103-104-203-204-LMZ043-046-MIZ078>081-177-277- OHZ001-002-004-005-031815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-White- Northern La Porte-Eastern St. Joseph IN-Southern La Porte- Western St. Joseph IN-New Buffalo MI to St Joseph MI- Michigan City IN to New Buffalo MI-Cass MI-St. Joseph MI-Branch- Hillsdale-Northern Berrien-Southern Berrien-Williams-Fulton OH- Defiance-Henry- 209 PM EDT Sun Jul 2 2023 /109 PM CDT Sun Jul 2 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Torrential rainfall with showers and thunderstorms can bring localized flooding today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms may be accompanied by gusty winds Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ015-017-018-022>027-032>034-116-216-OHZ015-016-024-025-031815- Fulton IN-Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay-Northern Kosciusko-Southern Kosciusko- Paulding-Putnam-Van Wert-Allen OH- 209 PM EDT Sun Jul 2 2023 ...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Torrential rainfall with showers and thunderstorms can bring localized flooding today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms may be accompanied by gusty winds Wednesday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 2, 5:03 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
503 PM EDT Sun Jul 2 2023
INZ022-023-022145-
Miami IN-Cass IN-
503 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southeastern Cass
and southwestern Miami Counties through 545 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Walton, or 11 miles south of Logansport, moving
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Walton around 520 PM EDT.
Grissom Afb around 530 PM EDT.
Other locations impacted by this storm include Deacon, Lincoln and
Galveston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.
&&
LAT...LON 4056 8637 4062 8637 4070 8612 4056 8613
TIME...MOT...LOC 2103Z 252DEG 24KT 4058 8636
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:41 AM EDT | Areal Flood Advisory | IWX | Allen, Whitley | 3 hr |
| Jul 2, 3:50 AM EDT | Areal Flood Advisory | IWX | DeKalb, LaGrange, Noble, Steuben | 3 hr |
| Jul 2, 5:03 PM EDT | Special Weather Statement | IWX | Cass | 42 min |
| Jul 2, 5:11 PM EDT | Special Weather Statement | IWX | Miami | 34 min |
| Jul 2, 2:04 AM EDT | Special Weather Statement | IWX | Allen, Paulding, Putnam, Van Wert | 26 min |
| Jul 2, 2:06 AM EDT | Areal Flood Advisory | IWX | Allen, Paulding, Putnam, Van Wert | 3 hr |
| Jul 2, 2:36 AM EDT | Special Weather Statement | IWX | Defiance, Henry, Paulding, Putnam | 39 min |
| Jul 2, 5:50 PM EDT | Special Weather Statement | IWX | Defiance | 25 min |
| Jul 2, 6:46 PM EDT | Special Weather Statement | IWX | Paulding | 44 min |
| Jul 2, 7:50 PM EDT | Special Weather Statement | IWX | Defiance, Paulding | 40 min |
| Jul 2, 6:14 PM EDT | Special Weather Statement | IWX | Branch | 46 min |
| Jul 2, 6:36 PM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 39 min |
| Jul 2, 7:09 PM EDT | Special Weather Statement | IWX | Hillsdale | 66 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.